Lexapro and Weight Gain review
Prescribed to over 18 million US adults, Lexapro (generic name escitalopram oxalate) is an antidepressant typically used to treat people suffering with depression and various mood disorders such as bipolar disorder. Approved by the FDA in 2002, this depression medication is a Selective Serotonin Reuptake Inhibitor (SSRI), which although quite powerful, when given in the right doses can calm an anxious person and can help him or her get back to living a regular life.
The drug actually raises the level of serotonin (neurotransmitter) in the body, whose low levels are actually responsible for depression. Once the level of serotonin is raised, the person feels happier. But what about its side effects? Some people complain about weight gain issues. Are lexapro and weight gain stafaband related? Lets find out! Lexapro is safe and is available by prescription only. It is well tolerated by most people. However, each persons body reacts differently. The reactions are varied. While some people suffer little or no side effects, some people find themselves encountering various painful side effects such as profuse sweating, fatigue, nausea, insomina, decreased libido, and ejaculation disorder. Some other not so common side effects of Lexapro are diarrhea, headaches, shivering, chills, wheezing, vomiting, joint and muscle pain, cough, and abdominal pain. Although the common side effects are expected to arise, it is still important to inform your psychiatrist about them. Moreover, for the uncommon ones there is no question. You have to inform your psychiatrist about it as soon as possible.
You might be sensitive to Lexapro and the psychiatrist needs to look into the matter immediately. Lexapro - Weight Gain or Loss Several patients have found lexapro to be effective. It cured them of their depression, however, they hit upon another disturbing fact. They noticed they were putting on significant amount of weight after taking the drug for a few months. Lexapro weight changes are not seen in every individual taking the drug.
However, many people encounter this side effect. In the initial few months of taking the drug, one seems to lose weight. The drug actually makes one lose ones appetite, which is why it was considered to promote weight loss. However, this effect lasted for only a few months, after which the body reacted in the reverse manner and started putting on considerable amounts of weight. Within a few months time, people reported weight gain of about 20 - 30 and even up to 60 pounds of weight. All antidepressants are notorious for conducing to weight gain. Its a common antidepressant side effect.
These drugs slow down the bodys metabolic rate by stopping certain enzymes in the liver responsible for body metabolism from functioning properly. They also increase ones appetite and cause a person to gulp down more food and carbohydrates. Moreover, they also conduce to various hormonal changes, which in turn conduce to weight gain. But, the primary factor responsible for weight gain is reduced metabolism and not consumption of more food. One can prove this by cutting down on the foods consumed and exercising. Even then if one is gaining weight, one can confidently say that its because of the crippled metabolism. Once people realize that lexapro causes weight gain, they are eager to discontinue the drug. However, its important to note that this has to be done gradually. Moreover, one should never discontinue any medication without the consent of the psychiatrist. This is crucial because sudden stoppage of the drug can have negative effects on your serotonin levels and make things worse. If your doctor has prescribed lexapro, brace yourself for the weight gain that may follow.Disclaimer: This Buzzle article is for informative purposes only, and should not be used as a replacement for expert medical advice.